Wyoming, 2012

High Wind in Wyoming, February 25, 2012

February 25, 2012 · NWS SLC · 1 event in 1 county or zone

The same quick-hitting storm that impacted northern Utah on February 25th also brought strong winds to far southwest Wyoming.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The same quick-hitting storm that impacted northern Utah on February 25th also brought strong winds to far southwest Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 25, 5:10 AM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Feb 25, 5:10 AM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 AM MST SAT FEB 25 2012

.SYNOPSIS...A STORM SYSTEM OVER THE PACIFIC NORTHWEST WILL MOVE
QUICKLY EAST ACROSS THE GREAT BASIN STORM THROUGH EARLY SUNDAY.
UNSETTLED WEATHER WILL CONTINUE WITH A SERIES OF STORM SYSTEMS
SCHEDULED TO MOVE THROUGH THE REGION BEGINNING EARLY IN THE
UPCOMING WEEK.

&&

.DISCUSSION...THE COLD CORE UPPER TROUGH CURRENTLY OVER THE
PACIFIC NORTHWEST WILL TRACK GENERALLY TO THE EAST ACROSS THE
NORTHERN ROCKIES/NORTHERN GREAT BASIN LATER TODAY/TONIGHT. THE
SOUTHERN END OF THIS TROUGH WILL GRAZE THE NORTHERN THIRD OF UTAH
TODAY. THE ASSOCIATED AND WELL-DEFINED SURFACE COLD FRONT WILL
REACH THE NORTHWEST CORNER OF UTAH EARLY THIS MORNING. STRONG BUT
RELATIVELY SHALLOW COLD ADVECTION WILL PUSH THIS SURFACE FEATURE
RAPIDLY SOUTHEAST THROUGH THE STATE TODAY. PRECIP WILL LIKELY LAG
BACK ACROSS THE FAR NORTH NEAR THE DEEP LAYER COLD AIR/MOISTURE
AND MODEST DYNAMIC LIFT ASSOCIATED WITH THE UPPER TROUGH. DO NOT
SEE ANY REAL THREAT FOR PRECIP BEYOND CENTRAL UTAH AS THE FRONTAL
LIFT WILL BE SHALLOW AND THE AIRMASS QUITE DRY.

WINDS WILL LIKELY BE THE BIGGEST ISSUE WITH TODAYS WEATHER
DISTURBANCE. STRONG NEAR 700 MB WINDS AND A TIGHT SURFACE GRADIENT
BEHIND THE SURFACE FRONT SIGNALS A RAPID INCREASE IN TRIALING
WEST-NORTHWEST WINDS THIS MORNING. FAR NORTHWEST UTAH WILL BE
PRONE TO STRONG WINDS TODAY...AND HAVE ISSUED A WIND ADVISORY FOR
THE NORTHWEST DESERTS/MOUNTAINS. CONSIDERED AN HIGH WIND
WARNING...BUT WITH THE FRONT PASSING EARLY IN THE DAY AND THE
MODELS INSISTENCE THAT THE NEAR 700MB WOULD DROP OFF LATE THIS
MORNING...THE ELEMENTS WERE JUST NOT FAVORABLE FOR CRITERIA HIGH
WINDS.

HAVE ALSO ISSUED WIND ADVISORIES FOR THE WESTERN UINTA BASIN AND
CASTLE COUNTRY IN THE AREAS PRONE TO DOWNSLOPE WIND EVENTS. STABLE
LAYER DEVELOPING OVER THE HIGHER TERRAIN LATER TODAY BEHIND THE
FRONT WILL CREATE A SOLID DOWNSLOPE WIND EVENT. AGAIN...EXPECTED
PEAK GUSTS TO FALL JUST BELOW WARNING CRITERIA...SO WILL OPT FOR
THE HIGH-END ADVISORY EVENT.

UNSETTLED PATTERN ACROSS THE WESTERN STATES WILL LIKELY CONTINUE
THROUGH THE UPCOMING WEEK. IN A BIT OF A REVERSE FROM THE TREND
THIS WINTER A SPLIT TROUGH MOVING INTO THE WESTERN CONUS LATE
SUNDAY WILL CONSOLIDATE INTO A SINGLE UPPER LOW OVER THE WESTERN
GREAT BASIN MONDAY...THEN SLOWLY GRIND EAST ACROSS THE BASIN
MONDAY NIGHT THROUGH TUESDAY. THIS FEATURE LOOKS TO BE A GOOD SNOW
PRODUCER WITH DEEP LAYER COLD AIR/MOISTURE AND SYNOPTIC-SCALE LIFT
FROM THE UPPER LOW. SOLID LIFT AND THE RELATIVELY SLOW EASTWARD
MOVEMENT OF THIS FEATURE SHOULD ALLOW FOR SUBSTANTIAL SNOWFALL IN
THE MOUNTAINS AND FAVORED VALLEY LOCATIONS THROUGH TUESDAY EVENING.

SHORTWAVE RIDGING WEDNESDAY WILL BE FOLLOWED BY A BROAD UPPER
TROUGH ACROSS THE NORTHERN ROCKIES THROUGH AT LEAST THE NORTHERN
AND CENTRAL GREAT BASIN FOR THE END OF THE WEEK. FOCUS OF PRECIP
IN THIS SITUATION WILL LIKELY BE OVER THE NORTHERN HALF OF THE
STATE...ESPECIALLY THE NORTHERN MOUNTAINS AND WINDWARD VALLEYS.
HAVE KEPT REASONABLY HIGH POPS IN PLACE LATE IN THE FORECAST CYCLE
WITH TEMPS REMAINING SEASONAL OR SLIGHT BELOW NORMAL.

&&

.AVIATION...A COLD FRONT WILL MOVE THROUGH THE SLC TERMINAL TODAY...
WITH THE MOST LIKELY TIMING BEING BETWEEN 16Z AND 18Z. THIS WILL
SHIFT WINDS TO WEST-NORTHWEST...WITH WIND GUSTS GREATER THAN 30
MPH LIKELY BEHIND THE FRONT. A PERIOD OF WESTERLY CROSSWINDS MAY
BE POSSIBLE WITH THE FRONTAL PASSAGE. THERE IS ALSO A 40 PERCENT
CHANCE OF IFR CONDITIONS IN SNOW SHOWERS IN THE LATE MORNING AND
AFTERNOON HOURS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM NOON TODAY TO 8 PM MST THIS EVENING FOR
     UTZ012.

     WIND ADVISORY FROM NOON TODAY TO 8 PM MST THIS EVENING FOR
     UTZ011.

     WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
     FOR UTZ005.

WY...NONE.
&&

PUBLIC...CONGER
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 25, 6:55 AM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
655 AM MST SAT FEB 25 2012

UTZ001>016-019>021-517-518-WYZ021-261300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
655 AM MST SAT FEB 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE COLD FRONT OVER EXTREME NORTHWEST UTAH EARLY THIS MORNING WILL
MOVE EAST ACROSS UTAH TODAY. GUSTY SOUTHERLY WINDS AHEAD OF THE
FRONT WILL BE REPLACED BY EVEN STRONG NORTHWEST WINDS ACROSS MUCH
OF NORTHERN UTAH LATE THIS MORNING THROUGH EARLY THIS EVENING. THE
NORTHWEST DESERTS...THE WESTERN UINTA BASIN...AND CASTLE COUNTRY IN
EASTERN UTAH WILL EXPERIENCE WINDS GUSTS BEHIND THE FRONT IN EXCESS
OF 50 MPH. RIDGELINE ACROSS THE NORTHERN AND CENTRAL MOUNTAINS WILL
RECEIVE GUSTS IN EXCESS OF 70 MPH TODAY. WIND ADVISORIES HAVE BEEN
ISSUED FOR SELECT VALLEY LOCATIONS IN NORTHERN AND EASTERN UTAH.
REFER TO THE LATEST WIND ADVISORY PRODUCT FOR DETAILS.

SNOW ASSOCIATED WITH THE COLD FRONT WILL BE CONFINED TO THE NORTHERN
THIRD OF UTAH TODAY...WITH THE BEST THREAT FOR ACCUMULATING
SNOWFALL IN THE MOUNTAINS AND NEAR THE IDAHO BORDER. DRIER AIR
ACROSS CENTRAL AND SOUTHERN UTAH SHOULD PRECLUDE ANY PRECIPITATION
DEVELOPMENT ASSOCIATED WITH THE COLD FRONT LATER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE ALOFT WILL DEVELOP ACROSS UTAH SUNDAY AHEAD OF THE
NEXT DEVELOPING STORM SYSTEM SCHEDULED TO ARRIVE LATE FOR LATE
MONDAY THROUGH TUESDAY. THE NEXT STORM SYSTEM WILL BE RATHER
COLD AND MOIST...AND SHOULD PRODUCE SUBSTANTIAL SNOWFALL FOR THE
MOUNTAINS AND SELECT ALLEYS OF NORTHERN AND WESTERN UTAH THROUGH
TUESDAY EVENING. A BRIEF BREAK IN PRECIPITATION WILL DEVELOP
WEDNESDAY AS HIGH PRESSURE CROSSES THE AREA AHEAD OF THE NEXT SERIES
OF FAST-MOVING STORM SYSTEMS FOR THE LATTER HALF OF THE WEEK. THIS
NEXT ROUND OF WEATHER DISTURBANCES WILL AFFECT THE NORTHERN HALF OF
THE STATE...WITH A POTENTIAL FOR SIGNIFICANT SNOWFALL ACROSS THE
NORTHERN WASATCH MOUNTAIN RANGE AND PORTIONS OF SOUTHWEST WYOMING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Uinta

When
February 25, 9:26 AM MST to 9:56 AM MST
Where
Uinta forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.288, -110.548 (the zone’s center; the record gives no point)

The First Divide I-80 east of Evanston sensor recorded a maximum wind gust of 67 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365924.